General Question

livelaughlove21's avatar

Which pill combination could've caused my nausea?

Asked by livelaughlove21 (15715points) March 19th, 2012

This morning, about 10 minutes before I ate, I took the following pills:

- 2 metamucil fiber capsules (I’ve been taking these for a month because I have IBS; I take 6 per day as the bottle suggests; never had any side effects)
– 2 midols (I was feeling bloated; I’ve taken these before with no side effects)
– 2 gas-x pills (again, for the IBS; my bloating is uncomfortable, so I use these in conjunction with the midol for gas/water retention; never had any side effects)
– 1 AZO yeast (I’m prone to infections; just started taking this; took it last night alone with no symptoms)

Well about 10 minutes after taking these, right before I forced myself to eat breakfast, I got a wave of nausea. It stayed with me for about 3 hours, then faded a bit, but I still had no appetite. I thought maybe it was from dehydration, so I drank 2 bottles of water over the period of 2 hours. A couple hours after that, I still feel nauseous but it’s not as severe. Still no appetite though, and getting close to dinner time.

Was it most likely the combination of pills or just the AZO? I don’t want to have to go through school and work again feeling nauseous all day. I checked the reviews for AZO and found nothing about nausea. Maybe I got a touch of a stomach bug or something, but I felt fine before taking the pills.

Any ideas?

Observing members: 0 Composing members: 0

13 Answers

gailcalled's avatar

Do you have a gastroenterologist who supervises your IBS? He’d know a lot more than we amateur sleuths do.

I just found this:

call your doctor at once if you have any of these serious side effects:
pale skin, fever, confusion or weakness;
jaundice (yellowing of your skin or eyes);
urinating less than usual or not at all;
drowsiness, confusion, mood changes, increased thirst, loss of appetite, nausea and vomiting;
swelling, weight gain, feeling short of breath; or
blue or purple coloring in your skin.

Read more at http://www.drugs.com/mtm/azo-standard.html#hyssPGYR5HYEvXaC.99

Tropical_Willie's avatar

Not a Doctor.

Yeast will cause GAS and some people nausea.

See your gastroenterologist !

Cruiser's avatar

I see these reactions listed for your AZO Yeast pills…

Top 5 side effects experienced by people in the use of Azo Yeast Tablets:
(click on each outcome to view in-depth analysis, incl. how people recovered)
Side effect Number of reports
1 Pyrexia 1,469
2 Vomiting Nos 1,067
3 Nausea 1,022
4 Liver Function Tests Nos Abnormal 714
5 Condition Aggravated 651

CaptainHarley's avatar

The yeast interacts with some of the other things you take to cause nausea and gas. Take the yeast seperately a few hours before the others.

Adirondackwannabe's avatar

You took that many things on an empty stomach? I’d rebel too.

saint's avatar

Self medication is never particularly smart.

Buttonstc's avatar

My vote would be for the Midol which contains either Naproxen or Ibuprofen, depending upon the formulation.

Neither of those should ever be taken on an empty stomach.

Next time eat first and take the meds later. Much more sensible.

livelaughlove21's avatar

@gailcalled No, I don’t have a gastroenterologist. I have a very mild form of IBS that was diagnosed at an urgent care facility, where I went because I immediately thought I was dying of colon cancer or something (I tend to overreact). It’s really not bad, and the fiber relieves all of my symptoms except the bloating. I don’t have insurance, so I can’t really afford a gastroenterologist until I get married in May and get on my fiance’s insurance.

@Adirondackwannabe I know, I know. I took them as I was getting ready for class and ate exactly 10 minutes later. I didn’t think any of them would take effect that quickly.

@Buttonstc Well the AZO is meant to be taken three times a day. I felt fine when I got home from work today and ate dinner before taking my last one, didn’t take anything else with it other than my fiber supplement, and an hour later I was nauseous. I guess it just doesn’t agree with me…

@saint These are over-the-counter pills, not narcotics. I took so many because I basically spent the whole weekend eating bad food (which isn’t the cause, considering I do that every weekend) and I was really bloated. So, I took a midol and a gas-x. I don’t take them every day. And the metamucil is a fiber supplement—no different than taking a daily vitamin.

I was considering not taking them anymore, but I may just deal with the nausea. I didn’t actually throw up, it was just a bit uncomfortable. But it helped my symptoms…and hey, I may even lose a few pounds. haha.

Adirondackwannabe's avatar

@livelaughlove21 I have a lousy stomach. I have to be really careful. It runs in my family. Just go easier on yours.

JLeslie's avatar

Why did you wait ten minutes to eat?

Midol, ibuprofen, really should be taken with food and plenty of water. But, I don’t think it likely caused our nausea. If the other medications say take with food, waiting ten minutes is too long.

Is your IBS symptom constipation or diarrhea?

livelaughlove21's avatar

@JLeslie Well it wasn’t a conscious effort to wait ten minutes to eat. That’s just how it happened. When I’m getting ready in the morning, I tend to run around my house trying to do all that needs to be done before I have to leave. On this particular morning, I took the pills as I put something in the microwave, but ended up blow drying my hair before eating it. When I checked later, the midol didn’t have “take with food” on the bottle, and neither did anything else I took.

My symptom is constipation, which is why I take the fiber. I haven’t been constipated in awhile though, that day included.

But either way, I continued to take my AZO pills and fiber pills and two days later, I’m not nauseous. So whatever it was, it’s gone.

JLeslie's avatar

Ibuprofen does not say take with food, but I recommend you do, because it will help prevent stomach irritation and ulcers, but as I said I don’t think it caused your nausea.

Here’s the thing about with food. Food is in your stomach for a short while, so if you eat, and then take your pills within 10 minutes you will be much more likely to not have a nausea related to empty stomach problem. In the reverse you will. The food stays in your stomach for at least 20 minutes, actually longer if it is a normal sized meal. In fact you have to wait minimum 2 hours after a meal to take a medication that requires empty stomach. Pills that make people nauseas on empty stomach start doing it very fast, minutues usually, because the pill hits the stomach first. Well, mouth, esophagus, etc, but the stomach within seconds. My only point is the pills should be after you start eating, not before, if eating with the med helps. You could test it. Take the meds again with no food and see if you feel sick again. Have food near by to combat the feeling as soon as it starts.

JLeslie's avatar

Also, have you tried eating a box of raisins, the little box, with a glass of water daily? Or eating prunes? I think that will help your constipation better than the fiber supplement. And, being constipated can cause nausea and pain. Pain even up near your stomach. But, you said you were not constipated that day. And, raw hard veggies are likely to block you up like carrots and celery. A lot of people think all veggies will help constipation, I find some can do the opposite. Just my own experience.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther